Hawaii, 2021

Heavy Rain in Hawaii, January 9, 2021

January 9, 2021 · NWS HFO · 2 events in 2 counties and zones

Heavy showers developed over portions of Maui and the Big Island as low level moisture from an old front and an upper low in the area combined to produce instability over the eastern part of the Aloha State. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Heavy showers developed over portions of Maui and the Big Island as low level moisture from an old front and an upper low in the area combined to produce instability over the eastern part of the Aloha State. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways. No serious property damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 9, 4:06 PM HST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 9, 4:06 PM HST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
406 PM HST Sat Jan 9 2021

.SYNOPSIS...
An upper level disturbance will bring the threat of isolated
thunderstorms to Maui County through this evening and for the Big
Island through tonight. By Sunday, the disturbance should be away
from the state and we should see the return of light to moderate
trade wind weather. The trades will diminish once again on Tuesday
as a front approaches and moves into the area around midweek.

&&

.DISCUSSION...
A cold upper level trough continues to move closer to the state
this afternoon. Latest sounding from Hilo, shows very steep lapse
rates across the mid levels with lifted index values at -6. A weak
inversion continues to remain at around 7000 feet. Latest radar
and satellite imagery are showing a cluster of thunderstorms
moving into the Maui windward waters. For rest of this afternoon
and evening, the threat of isolated thunderstorms will continue to
exist across Maui County and the Big Island as the upper trough
continues to dig southward toward the state. For Maui, the next
few hours looks to be the greatest chance for any thunderstorm
development. And as the trough continues to moves southward, the
threat of thunderstorms will continue to exist over the Big
Island through tonight, while the chances decrease over Maui
County. The main impacts from any thunderstorms this afternoon and
overnight will be heavy rain and potentially some frequent
lightning.

By Sunday, the front will be dissipated and the upper level
trough will be south of the Big Island. This will allow light to
moderate trades to return and we should see some scattered showers
ride in with the trades.

The light to moderate trades will be short-lived as a front begins
to approach the state on Tuesday. The winds will be light on
Tuesday, but will be gradually veering towards the south ahead of
the front. Fairly dry conditions are likely on Tuesday as the
front approaches. Latest model guidances are in fairly good
agreement with the front within the vicinity of Kauai Wednesday and
making its way through the state sometime Wednesday night.
Although it is still far out in the forecast, this front does not
look very impressive at this time. Stay tuned for more details.

&&

.AVIATION...
Light winds will prevail over most of the state as a dissipating
front stalls near Kauai. Sea breeze conditions will transition to
land breezes as the nighttime hours approach. VFR will prevail
generally, though periods of MVFR in lower clouds and showers have
been affecting randomly distributed areas around the island chain,
mainly in mauka and interior sections on the individual isles.
Most of the cloudiness will clear out as the daytime heating
wanes under this light wind regime. Light to moderate trade winds
will begin returning Sunday. Lastly, with an upper air
disturbance in the area, there is a slight chance of thunderstorms
over Maui and the Big Island through the evening hours.

An AIRMET for high level turbulence remains in effect as the
upper air disturbance passes by.

&&

.MARINE...
A large north northwest swell will build this evening with surf
heights reaching advisory thresholds along north and west facing
shores. A High Surf Advisory is posted for exposed areas through
Sunday night. A Small Craft Advisory is also posted for most
windward coastal waters through Sunday/Sunday night for seas in
areas exposed to this northwest swell. See Marine Weather Message
(MWWHFO) on our website for more information.

As this swell declines on Monday, a large northwest swell will
arrive and continue into Tuesday night and bring another round of
advisory level surf to north and west facing shores. After
another brief drop below advisory levels on Wednesday, yet another
large northwest swell will likely bring advisory level surf to
north and west facing shores Wednesday night through Friday, with
the potential for warning level surf on Thursday.

Surf along east facing shores will remain small into next week with
light to moderate wind speeds. Surf along south facing shores
will remain small through next week with mainly background energy
moving through. A small south southwest swell may give a small
boost to south shore surf around the middle of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from in effect to 6 PM HST Sunday for Niihau-
Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau- Molokai-Maui Windward West-Maui Central Valley- Windward
Haleakala.

Small Craft Advisory in effect to 6 PM HST Sunday for Kauai
Northwest Waters-Kauai Windward Waters-Oahu Windward Waters- Kaiwi
Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island
Windward Waters.

&&

DISCUSSION...Kino
AVIATION...Kinel
MARINE...Foster

In the hours before

Special weather statement, Jan 9, 5:29 PM HST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Honolulu HI
529 PM HST Sat Jan 9 2021

HIZ019>022-100430-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
529 PM HST Sat Jan 9 2021

...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...

At 528 PM HST, a strong thunderstorm was located 8 miles northeast of
Huelo, or 21 miles east of Kahului, moving southwest at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kihei, Haliimaile, Pauwela, Kipahulu, Keokea, Makawao, Paia, Makena,
Haiku-Pauwela, Wailea, Huelo, Ulupalakua, Kula, Pukalani, Nahiku,
Kaupo, Hana, Puunene, Kailua and Hookipa Beach Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
      2059 15642 2064 15646 2092 15643 2091 15642
      2095 15633 2093 15624 2082 15611 2083 15609
      2078 15599
TIME...MOT...LOC 0328Z 030DEG 13KT 2099 15614

Kino
Special weather statement, Jan 9, 5:47 PM HST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Honolulu HI
547 PM HST Sat Jan 9 2021

HIZ019>022-100445-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
547 PM HST Sat Jan 9 2021

...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...

At 547 PM HST, a strong thunderstorm was located near Keanae, or 21
miles east of Kahului, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Haliimaile, Pauwela, Keokea, Makawao, Hana, Haiku-Pauwela, Huelo,
Ulupalakua, Kula, Pukalani, Nahiku, Kipahulu, Kaupo, Makena, Wailea,
Hamoa, Kailua, Haleakala National Park and Wailua.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2064 15607 2063 15622 2059 15630 2058 15637
      2061 15644 2094 15634 2095 15633 2093 15624
      2082 15611 2083 15609 2079 15599 2072 15598
TIME...MOT...LOC 0347Z 017DEG 10KT 2095 15614

Kino

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Maui

When
January 9, 6:51 PM HST to 9:57 PM HST
Where
Maui County, 2.37 mi SSW of Paia to 1.9 mi WNW of Kipahulu
Reported by
Official NWS Observations
Coordinates
20.871, -156.399

Heavy Rain, Hawaii

When
January 9, 8:17 PM HST to 9:39 PM HST
Where
Hawaii County, 3.55 mi ESE of Kona Village Resort to 4.46 mi E of Honaunau National Pk
Reported by
Official NWS Observations
Coordinates
19.819, -155.927

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2021Every state in 2021This day in weather historyWarnings in Hawaii, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931675, 931676.